One of clinical presentations of heparin-induced thrombocytopenia (HIT) is a delayed onset. This would be classified as a subtype of Type II HIT (see above).
(1) thrombosis and/or thrombocytopenia
(2) onset several days after discontinuation of heparin therapy, often after the patient has been discharged from the hospital (Warkentin and Kelton use >= 5 days).
(3) exclusion of other causes for the thrombosis and/or thrombocytopenia
• An onset more than 3 weeks after heparin exposure and in the absence of re-exposure to heparin is unlikely to be delayed onset HIT.
(1) The association with previous heparin therapy may not be recognized.
(2) If the patient is readmitted with a thrombosis, then heparin therapy may be started which worsens the condition.
(3) An alternative anticoagulant should be considered for use in a patient who presents with a thrombosis and who has a history of recent heparin exposure.
To read more or access our algorithms and calculators, please log in or register.
Specialty: Hematology Oncology, Clinical Laboratory, Clinical Pharmacology, Critical Care, Immunology/Rheumatology